An overdose is an inundation of the body with an addictive substance which can put one in mortal danger. Overdoses from opiates are common, and often result in permanent brain damage and death. During an overdose the central nervous system is depressed, thus suspending the respiratory system, restricting breathing, and endangering the brain and vital organs of the body. Overdose is one of the more devastating effects of ketamine abuse and addiction.
Is Ketamine Overdose Possible?
Ketamine has been recorded in instances of overdose, but ketamine overdoses are not typically reported. Although, overdose from ketamine may be underreported- as many who experience or witness an overdose are concerned about the legal ramifications and penalties surrounding the illegal drug and opt not to get medical help- which can have lasting negative consequences. Knowing the symptoms of ketamine addiction and taking action can help prevent overdose
Overdose and Toxicity of Ketamine
Because ketamine is intended to be used as an anesthetic in a veterinary setting overdoses typically induce coma, respiratory failure, and death. During an overdose the respiratory system will be severely impaired or stop working completely, causing permanent brain damage and organ failure.
Ketamine overdose is further complicated by the presence of other addictive substances, and varies dependent upon the method of consumption (intravenous use, snorting, or ingested). With the presence of other drugs, ketamine overdose is more likely to occur much earlier, and with less of the drug, as compared to an overdose case wherein ketamine is the only substance involved.
Many reported overdoses have been accidental, as those taking ketamine mistake the drug for MDMA or ecstasy. Vomiting and hallucinations may also occur during an overdose.
Can I Die from Ketamine Overdose?
Yes. Ketamine overdose can be fatal without immediate emergency treatment.
What To Do In the Event of an Overdose
If you are a witness or victim of a ketamine overdose call 911 immediately and turn the victim of overdose on their side, as vomiting is common, and users may potentially drown in their own vomit. Stay with the victim of overdose until emergency responders arrive and provide any information about the substances ingested to the best of your ability. Correctly identifying other substances, illicit or not, is imperative for a speedy recovery. Without proper information about all of the substances involved, victims of the overdose have less of a chance of recovering before permanent physical damage is incurred.
Signs of Ketamine Overdose
To spot the signs of a ketamine overdose look for the following symptoms:
Use of multiple substances, including ketamine
Feelings of floating
Impaired hearing and vision
Inability to answer simple questions
What to Do After Ketamine Overdose
If you have experienced an overdose from ketamine, or any other addictive substance, that’s your red flag to get help! Overdose can be fatal, and the longer you wait to get help to treat the underlying causes of addiction, the more likely travesty will strike. Don’t wait to get help before it’s too late.
Reaching out to local treatment centers is the best thing to do after suffering an overdose. There are many levels of ketamine addiction treatment which satisfy mild, moderate, and chronic levels of addiction and abuse.
Ready to get help?
Call now to be connected with a compassionate treatment specialist.